Nebraska, 2009Heavy Snow in Nebraska, December 8, 2009
December 8, 2009 · NWS GLD · 2 events in 2 counties and zones
A low pressure area moved from the Central Rockies across the Central High Plains, producing an area of heavy snow over portions of northwest Kansas and southwest Nebraska. Snowfall up to 11 inches was reported.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure area moved from the Central Rockies across the Central High Plains, producing an area of heavy snow over portions of northwest Kansas and southwest Nebraska. Snowfall up to 11 inches was reported. Gusty north winds resulted in some blowing and drifting of snow. Maximum snow totals in Nebraska included: Six inches in Hitchcock and Red Willow counties. In Kansas, six inches fell in Rawlins, Sherman and Wallace counties, seven inches in Thomas and Logan counties, eight inches in Sheridan county, ten inches in Decatur, Norton and Gove counties and eleven inches in Graham county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 8, 3:15 AM CST, 1 hour 45 minutes earlier.
Area forecast discussion, Dec 8, 3:15 AM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
215 AM MST TUE DEC 8 2009
.DISCUSSION...
200 AM MST TUE DEC 8 2009
CURRENT FORECAST GENERALLY ON TRACK. UPPER TROUGH WITH 700MB LOW
CURRENTLY MOVING INTO WESTERN COLORADO WILL QUICKLY MOVE INTO THE
FRONT RANGE BY 18Z THEN NEAR TOPEKA BY 00Z AND CLOSE TO THE GREAT
LAKES BY 12Z WEDNESDAY. ADDITIONAL SNOWFALL AMOUNTS OF 2 TO 4
INCHES EXPECTED WEST OF A WRAY TO BURLINGTON AND LEOTI KANSAS LINE
WITH 4-8 INCHES EAST OF THAT LINE. HIGHEST AMOUNTS OVER THE
EASTERN 1/3 OF THE AREA. SREF SHOWING HIGH PROBABILITIES OF SNOW
RATES GREATER THEN 1 INCH PER HOUR IN AREAS WHERE THE HIGHEST
SNOWFALL AMOUNTS ARE ADVERTISED THUS SNOW HEAVY AT TIMES WORDING
LOOKS GOOD.
AM A BIT CONCERNED ABOUT WINDS THIS AFTERNOON. ALL AVAILABLE
GUIDANCE AS WELL AS LOCAL WIND GUST PROGRAM (WHICH USES THE NAM)
ALL SUGGEST WINDS A BIT LOWER THEN PREVIOUSLY FORECAST WITH
HIGHEST SPEEDS NOT TIL 21Z OR SO AND CONTINUING THROUGH 03Z-06Z AS
THE STORM QUICKLY MOVES OUT OF THE AREA. EITHER WAY...KEPT BLOWING
SNOW IN THE GRIDS.
ONCE THE SYSTEM LIFTS OUT OF THE AREA VERY COLD AIR WILL QUICKLY
MOVE IN. COMBINATION OF DECREASING CLOUDS/WINDS AND FRESH SNOW
PACK WILL ALL FAVOR OVERNIGHT LOWS FALLING WELL BELOW
ZERO...MAINLY ACROSS THE WESTERN 1/2 OF THE AREA WHERE CLEARING
WILL OCCUR SOONER. I LIKED THE NAM 2M TEMPS FOR THIS AND TWEAKED
THEM A BIT WITH MET/MAV MOS TEMPS AND DEWPOINTS. OVERALL MINS
GENERALLY 5 TO POSSIBLY 15 BELOW ZERO...COLDEST UP IN YUMA COUNTY
WHERE RECORD LOW TEMP POSSIBLE (-15 FOR THE 8TH...-11 FOR THE 9TH).
TO MAKE THINGS WORTH NORTHWEST WINDS WILL SLOWLY DECREASE THROUGH
THE NIGHT BUT REMAIN HIGH ENOUGH TO CREATE WIND CHILL READINGS OF
20 TO 30 BELOW ZERO ACROSS THE AREA. DAY SHIFT WILL LIKELY NEED
WIND CHILL WARNINGS ACROSS THE AREA. OVERNIGHT LOWS WEDNESDAY
NIGHT WELL BELOW ZERO AGAIN WITH WIND CHILL READINGS 10 TO 20
BELOW ZERO. WINDS SHOULD REMAIN UNDER 10 MPH SO WIND CHILL
HIGHLITES NOT EXPECTED AT PRESENT TIME.
DAYTIME TEMPERATURES STILL VERY COLD WITH SINGLE DIGITS ACROSS
THE FAR WEST AND NORTHWEST...LOW TO MID TEENS ELSEWHERE TODAY.
A BIT OF WARMING ACROSS THE WESTERN 2/3 OF THE AREA WEDNESDAY WITH
MID TEENS BUT CLOSER TO 10 ACROSS THE FAR NORTHEAST AND EAST WHERE
COLDEST AIR RESIDES. SNOW PACK WILL ALSO PLAY A FACTOR. FOR
THURSDAY AM EXPECTING READINGS IN THE 20S.
FRIDAY-MONDAY...NO CHANGES MADE. TEMPERATURES WILL SLOWLY WARM
THROUGH SATURDAY AS UPPER FLOW SHIFTS TO A MORE WESTERLY FLOW.
UPPER WAVE MOVES THROUGH SUNDAY POSSIBLY ALLOWING COLDER AIR TO
MOVE IN. CURRENT FORECAST FOR THIS DAY MAY NEED TO BE ADDRESSED
FOR COLDER TEMPERATURES. OTHERWISE NORTHWEST FLOW AND MODERATING
TEMPS FOR MONDAY.
07
&&
.AVIATION...
1036 PM MST MON DEC 7 2009
FOR THE 06Z TAFS...MVFR CONDITIONS AT KGLD AND KMCK WILL CONTINUE
AND SLOWLY DETERIORATE TO LIFR AS UPPER TROUGH MOVES OUT OF THE
ROCKIES AND INTO THE CENTRAL PLAINS TONIGHT AND TUESDAY. THE NAM
INDICATES THAT SNOW SHOULD BEGIN TO TAPER OFF DURING THE LATE
AFTERNOON BUT NORTHWEST WINDS ARE EXPECTED TO INCREASE WITH STRONG
GUSTS THROUGH AT LEAST 09/00Z CAUSING BLOWING AND DRIFTING OF THE
SNOW. CONDITIONS SHOULD IMPROVE TO MVFR DURING THE EVENING AS THE
TROUGH SHIFTS EAST INTO THE MISSOURI VALLEY.
FS
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WINTER STORM WARNING UNTIL 11 PM MST /MIDNIGHT CST/ THIS EVENING
FOR KSZ001>004-013>016-027>029.
WINTER WEATHER ADVISORY UNTIL 11 PM MST /MIDNIGHT CST/ THIS
EVENING FOR KSZ041-042.
NE...WINTER STORM WARNING UNTIL 11 PM MST /MIDNIGHT CST/ THIS EVENING
FOR NEZ079>081.
CO...WINTER WEATHER ADVISORY UNTIL 11 PM MST THIS EVENING FOR
COZ090>092.
&&Hazardous weather outlook, Dec 8, 5:00 AM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
400 AM MST TUE DEC 8 2009
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
400 AM MST TUE DEC 8 2009 /500 AM CST TUE DEC 8 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...TODAY AND TONIGHT
A STRONG WINTER STORM WILL CONTINUE TO MOVE ACROSS THE TRI-STATE
TODAY AND EARLY TONIGHT BEFORE CLEARING THE AREA AFTER MIDNIGHT.
ADDITIONAL SNOWFALL ACCUMULATIONS OF 2 TO 10 INCHES ARE
EXPECTED...HIGHEST EAST OF KANSAS STATE HIGHWAY 25. SNOWFALL RATES
OF ONE INCH PER HOUR CAN BE EXPECTED AT TIMES. NORTH WINDS OF 15
TO 25 MPH WITH HIGHER GUSTS WILL DEVELOP LATE THIS AFTERNOON AND
CONTINUE INTO THE EVENING PRODUCING AREAS OF BLOWING AND DRIFTING
SNOW. TRAVEL WILL REMAIN HAZARDOUS WITH SNOW PACKED ROADS AND
REDUCED VISIBILITIES IN BLOWING SNOW.
AS THE STORM SYSTEM EXITS THE AREA SUB ZERO TEMPERATURES WILL
MOVE IN FROM THE WEST. THE COMBINATION OF THE VERY COLD TEMPERATURES
AND GUSTY WINDS WILL PRODUCE WIND CHILL READINGS OF 20 TO 30
DEGREES BELOW ZERO THROUGH EARLY WEDNESDAY MORNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED BUT SNOWFALL REPORTS WOULD
BE APPRECIATED.
07
In the hours before
Local storm report, Dec 8, 3:38 AM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
238 AM MST TUE DEC 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 AM SNOW NORTON 39.84N 99.89W
12/08/2009 E3.5 INCH NORTON KS LAW ENFORCEMENT
ESTIMATES OF 3 TO 4 INCHES OF SNOW AT NORTON. THIS
ESTIMATE INCLUDES SNOW FROM THE 7TH.
&&
JRMHeavy Snow, Hitchcock
- When
- December 8, 5:00 AM CST to 6:00 PM CST
- Where
- Hitchcock forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.176, -101.042 (the zone’s center; the record gives no point)
Five to six inches of snow was reported in Hitchcock County.
Heavy Snow, Red Willow
- When
- December 8, 5:00 AM CST to 7:00 PM CST
- Where
- Red Willow forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.176, -100.477 (the zone’s center; the record gives no point)
Six to seven inches of snow was reported in Red Willow County, with 1-foot drifts reported near Indianola.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, December 8 to 9, 20092 deaths · 1 event
- Frost and Freeze in California, December 8, 20091 death · $85,000 · 3 events
- High Wind and Winter Weather in Texas, December 8, 20091 death · 2 injured · 61 kt wind · 18 events
- Blizzard in Iowa, December 8 to 9, 20091 death · 1 injured · 11 events
- Blizzard in Iowa, December 8 to 9, 2009$2.5 million · 49 events
- High Surf in California, December 8 to 9, 20091 death · 1 event
- Flood in Kentucky, December 8 to 9, 20091 death · $10,000 · 1 event
- High Wind in New Mexico, December 8, 20092 injured · $6.0 million · 101 kt wind · 3 events
- Flash Flooding and Flooding in Alabama, December 8 to 9, 2009$1.8 million · 61 kt wind · 32 events
- High Wind in Texas, December 8, 2009$2.2 million · 69 kt wind · 2 events
- Flash Flooding and Flooding in Tennessee, December 8 to 9, 2009$470,000 · 88 kt wind · 33 events
- Flash Flooding and Damaging Wind in Louisiana, December 8, 2009$591,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 199035, 199036.